Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 385, NWS Birmingham, AL

November 30, 2006Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 30, 2006, 11:47 PM CST for Shelby County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2006, 11:47 PM CST (05:47 UTC)
Expired
Dec 1, 2006, 12:15 AM CST
In force
28 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 35 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 010547
SVRBMX
ALC117-010615-
/O.NEW.KBMX.SV.W.0385.061201T0547Z-061201T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 PM CST THU NOV 30 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SHELBY COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF COLUMBIANA

* UNTIL 1215 AM CST

* AT 1146 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM VANDIVER TO COLUMBIANA...OR ALONG A LINE EXTENDING FROM 7
  MILES SOUTH OF LEEDS TO COLUMBIANA...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILSONVILLE...VINCENT...HARPERSVILLE AND CHELSEA

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3349 8660 3353 8654 3353 8650 3350 8647
      3350 8638 3340 8638 3338 8636 3330 8637
      3328 8643 3321 8647 3317 8653 3316 8673

$$

12/SIRMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 11:35 PM CST, 12 minutes earlier.

Area forecast discussion, Nov 30, 11:35 PM CST, 12 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 PM CST THU NOV 30 2006

.UPDATE...FOR AVIATION DISCUSSION.

&&

.DISCUSSION...COLD FRONT WILL CONTINUE TO RACE EASTWARD OVERNIGHT.
EXPECT FRONT INTO WESTERN SECTIONS OF THE AREA BEFORE MIDNIGHT...
CENTRAL SECTIONS 3 AM AND EXITING THE EASTERN SECTIONS BY 6 AM.
SOUNDING INDICATES RATHER STABLE/LOW CAPE AIR MASS IN PLACE.
SOUTHERLY FLOW INCREASING AS WE SPEAK AND WINDS 20 TO 25 MPH WITH
GUSTS TO 40 LOOKS REASONABLE OVERNIGHT.  WILL CONTINUE WITH WIND
ADVISORY FOR ALL SECTIONS. LOOKING AT THE RADARS...LINE OF SHOWERS
ACROSS THE WESTERN SECTIONS IS MOVING SLOWLY EASTWARD...WHILE SHOWERS
ALONG THE FRONT RACE TO THE EAST.  WILL CONTINUE WITH HIGH POPS FOR
THE OVERNIGHT HOURS. CURRENT FORECAST IS IN GREAT SHAPE AND FOR NOW
NO UPDATES PLANNED.

&&

.AVIATION...DISCUSSION FOR 06Z TAFS.
STRONG COLD FRONT ACROSS THE WESTERN SECTIONS OF THE STATE WILL
RACE EASTWARD OVERNIGHT. SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED.  THE FRONT WILL REACH CENTRAL SECTIONS BY 2 AM AND EXIT
EASTERN SECTIONS BY 5 AM. STRONG SOUTHERLY WINDS 20 TO
25 MPH WITH GUSTS TO 40 MPH WILL BE POSSIBLE AHEAD OF THE FRONT. WIND
SHIFT TO WEST TO NORTHWEST WILL OCCUR AS FRONT MOVES ACROSS. EXPECT
MVFR CIGS THROUGH 12Z WITH SHOWERS AND ISOLATED THUNDERSTORMS.
SOME TEMPORARY CEILINGS 500 TO 1000 FEET CAN BE EXPECTED
NEAR THE FRONT. SOME GRADUAL CLEARING WILL DEVELOP FROM WEST TO EAST
ACROSS THE AREA AFTER 16Z ON FRIDAY WITH MOST SECTIONS GOING VFR
AFTER 18Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY FOR ALL OF CENTRAL AL FROM 9 PM TONIGHT THROUGH
6 AM FRIDAY.

&&

50
Hazardous weather outlook, Nov 30, 6:54 PM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CST THU NOV 30 2006

ALZ011>015-017>050-020054-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
654 PM CST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A STRONG ARCTIC FRONT WILL MOVE INTO NORTHWEST ALABAMA AROUND
MIDNIGHT AND EXIT SOUTHEAST ALABAMA EARLY FRIDAY MORNING.

THE POTENTIAL FOR WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE AHEAD
OF THE FRONT...NEAR THE FRONT...AND BEHIND THE FRONT. THE HIGHEST
WINDS WILL BE EXPECTED IN THE VICINITY OF THE FRONT. THE FRONT
WILL BE LOCATED FROM NEAR DOUBLE SPRINGS TO TUSCALOOSA TO LINDEN
AROUND MIDNIGHT...AND WILL BE LOCATED FROM NEAR CENTRE TO NEAR
MONTGOMERY BY 4 AM. A FEW WEAKER TREES AND TREE LIMBS MAY BE KNOCKED
DOWN. LIGHTER OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE...AND OTHER
LIGHTWEIGHT OUTDOOR OBJECTS MAY BE TOSSED AROUND. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES
SUCH AS RVS...BUSSES...AND SEMI-TRUCKS DRIVING IN A NORTH TO SOUTH
OR SOUTH TO NORTH DIRECTION...SUCH AS ALONG INTERSTATE 65...US 431...
OR US 231. USE EXTRA CAUTION. A WIND ADVISORY IS IN EFFECT FROM 9 PM
TONIGHT THROUGH 6 AM FRIDAY MORNING.

THE POTENTIAL FOR SEVERE THUNDERSTORMS STILL APPEARS LIMITED AT THIS
TIME. BUT A FEW STRONG STORMS ARE POSSIBLE WITH WIND GUSTS TO 50 MPH.
THESE WINDS WILL BE HARD TO DISTINGUISH FROM THE PREVAILING WINDS.
BUT THE BEST CHANCE FOR STRONG STORMS WILL BE BETWEEN THE HOURS OF 10
PM AND 2 AM FOR AREAS WEST OF INTERSTATE 65...AND BETWEEN 2 AM AND
6 AM FOR AREAS EAST OF INTERSTATE 65.

COLD ARCTIC AIR WILL FILTER INTO WEST CENTRAL ALABAMA AFTER THE
PRECIPITATION ENDS. THEREFORE...NO WINTER WEATHER IS EXPECTED AT
THIS TIME. BUT RESIDUAL MOISTURE ON THE ROADWAYS...PARTICULARLY IN
DRAINAGE AREAS...MAY BECOME ICY AND HAZARDOUS. THESE ICY PATCHES OF
ROADWAY WILL BE LOCALIZED...AND WIDESPREAD TRAVEL PROBLEMS ARE NOT
ANTICIPATED AT THIS TIME. FRIDAY MORNING TEMPERATURES AT OR JUST
BELOW FREEZING ARE EXPECTED NORTHWEST OF A LINE FROM ALICEVILLE TO
JASPER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

BREEZY CONDITIONS ARE EXPECTED ON FRIDAY BEHIND THE STRONG ARCTIC
COLD FRONT. A FEW WIND GUSTS OF 25 TO 35 MPH ARE POSSIBLE...MAINLY
DURING THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BECOME NECESSARY LATER TONIGHT AND INTO FRIDAY MORNING.

10/ARM

In the hours before

Local storm report, Nov 30, 10:40 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 PM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     DEMOPOLIS               32.50N 87.83W
11/30/2006                   MARENGO            AL   EMERGENCY MNGR

            TRAILER DAMAGED...NUMEROUS TREES DOWN...CHIMNEY
            DAMAGE...POSSIBLE TORNADO

&&

KLOREK
Local storm report, Nov 30, 10:45 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1045 PM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     GREENSBORO              32.70N 87.59W
11/30/2006                   HALE               AL   EMERGENCY MNGR

            SEVERAL TREES DOWN ACROSS THE COUNTY.

&&

KLOREK
Special weather statement, Nov 30, 11:07 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1107 PM CST THU NOV 30 2006

ALZ024-025-034-035-040-041-010545-
AUTAUGA-BIBB-CHILTON-DALLAS-JEFFERSON-SHELBY-
1107 PM CST THU NOV 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS...AUTAUGA...
CHILTON...BIBB...SHELBY AND JEFFERSON COUNTIES UNTIL 1145 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING LINE
OF SHOWERS...

AT 1102 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS FROM HOOVER TO 11 MILES WEST OF SELMA...MOVING
NORTHEAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WILTON...VESTAVIA HILLS...PELHAM...MONTEVALLO...HOOVER...HELENA...
ALABASTER AND RANDOLPH THROUGH 1145 PM CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.
Special weather statement, Nov 30, 11:07 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1107 PM CST THU NOV 30 2006

ALZ-025-034-035-040-041-010545-
AUTAUGA-BIBB-CHILTON-DALLAS-SHELBY-
1107 PM CST THU NOV 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS...AUTAUGA...
CHILTON...BIBB...AND SHELBY COUNTIES UNTIL 1145 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING LINE
OF SHOWERS...

AT 1102 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS FROM HOOVER TO 11 MILES WEST OF SELMA...MOVING
NORTHEAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
WILTON...VESTAVIA HILLS...PELHAM...MONTEVALLO...HOOVER...HELENA...
ALABASTER AND RANDOLPH THROUGH 1145 PM CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.
Special weather statement, Nov 30, 11:20 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 PM CST THU NOV 30 2006

ALZ017-026-010600-
BLOUNT-ST. CLAIR-
1120 PM CST THU NOV 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR AND BLOUNT
COUNTIES UNTIL MIDNIGHT CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
SHOWERS...

AT 1115 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS FROM HAYDEN TO 15 MILES SOUTHWEST OF MOODY...
MOVING NORTHEAST AT 65 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HAYDEN...NECTAR...LOCUST FORK...MOODY...RIVERSIDE...PELL CITY...
ODENVILLE AND MARGARET THROUGH MIDNIGHT CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.

JD/81
Special weather statement, Nov 30, 11:40 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 PM CST THU NOV 30 2006

ALZ027-010630-
TALLADEGA-
1140 PM CST THU NOV 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WESTERN TALLADEGA COUNTY
UNTIL 1230 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
SHOWERS...

AT 1136 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS FROM 17 MILES WEST OF CHILDERSBURG TO 36 MILES
SOUTHWEST OF GANTTS QUARRY...MOVING NORTHEAST AT 50 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR GANTTS
QUARRY...SYLACAUGA...OAK GROVE...MIGNON...BON AIR...CHILDERSBURG...
WINTERBORO AND ALPINE BAY RESORT THROUGH 1230 AM CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.

JD/81

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 10:02 PM CSTTornado WarningBMXBibb, Hale28 min
Nov 30, 10:11 PM CSTTornado WarningBMXTuscaloosa34 min
Nov 30, 10:26 PM CSTSevere Thunderstorm WarningBMXBibb34 min
Nov 30, 10:33 PM CSTSevere Thunderstorm WarningBMXJefferson27 min
Nov 30, 10:57 PM CSTSevere Thunderstorm WarningBMXJefferson33 min
Nov 30, 11:10 PM CSTTornado WarningBMXJefferson20 min
Nov 30, 11:32 PM CSTSevere Thunderstorm WarningBMXJefferson, Shelby13 min
Dec 1, 3:54 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more10 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.